Georgia, 2018Flash Flood and Hail in Georgia, August 8 to 9, 2018
August 8 to 9, 2018 · NWS FFC · 29 events in 21 counties and zones
A series of weak short waves moving through a generally zonal upper-level pattern, combined with strong daytime heating each day to produce scattered strong to severe thunderstorms across north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $168,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak short waves moving through a generally zonal upper-level pattern, combined with strong daytime heating each day to produce scattered strong to severe thunderstorms across north and central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 1:34 PM EST, 41 minutes earlier.
Area forecast discussion, Aug 8, 1:34 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
234 PM EDT Wed Aug 8 2018
.PREV DISCUSSION... /Issued 1127 AM EDT Wed Aug 8 2018/
UPDATE...
Forecast is on track. Expecting a busier afternoon for much of
north GA later this afternoon as outflow from previous convection
to the west approaches. The outflow boundary looks to arrive in NW
GA between 17-18Z. This may result in initiation of showers and
thunderstorms around that time, primarily across the northern
tier. Some of these storms could become strong to severe with
damaging wind gusts being the main impact. If enough shear is
present, we could see these showers and thunderstorms congeal into
a line/bow segment as it marches south and east later this
afternoon/evening. The trajectory of this convection looks to be
SE, but depends on the cold pools that develop.
Otherwise another hot and humid day across the region with
apparent temperatures, albeit unpleasant, just under heat
advisory criteria.
PREV DISCUSSION... /Issued 725 AM EDT Wed Aug 8 2018/
PREV DISCUSSION... /issued 403 AM EDT Wed Aug 8 2018/
Increased Thunderstorm Chances Today and Thursday...
SHORT TERM /Today through Thursday/...
Unlike previous nights, all is quiet on radar at this hour
although cannot totally rule out something popping up prior to
sunrise. Upstream however is a different story with continues
convective development entering the Tennessee Valley. This usually
leads to a good setup timing wise for enhanced thunderstorm
development as energy and outflows arrive after an afternoon of
rising temps and building instability.
Short term guidance seems to be picking up on this nicely with
most convective allowing models developing a line of storms either
just north of then area or directly over far North GA later this
afternoon. Most models then quickly translate this activity
quickly through the remainder of North GA including the Atlanta
metro by late this afternoon and more likely into the evening
hours. Have gone likely pops everywhere and pretty close to
categorical across the far north. There is indication in the
models of some weakening as the line approaches Central GA and we
have loss of heating but feel this is overdone and have kept pops
in the likely range.
Storms should be moving at a decent clip so other than some
isolated instances, flooding will not be the main threat today.
That distinction will belong to the winds which with higher DCAPE
values across the metro could lead to a cold pool driven line of
strong winds later this afternoon. As far as heat indices go
today, slightly reduced values below the 105 thresholds mean no
advisories for today.
A Boundary will stall across North GA for Thu with deep layer
moisture increasing as well. Precipitable water values will be in
excess of 2 inches across the northern half of the area. Am
worried a little about ongoing precip and clouds limiting the
chances for redevelopment in the afternoon with reduced
instability values. But with mid level temps still at or just
above average for this time of year, decided to go with higher
pops and in line with the guidance values of likely.
Deese
LONG TERM /Thursday Night through Tuesday/...
Pattern in long term period defined initially by positively-tilted
short wave over the mid-south with weak westerlies over GA all
within a broad trough over the eastern CONUS. Medium range models
this cycle showing the large scale trough deepening over the
eastern states which should bring some slightly cooler daytime temps
and above average rainfall. By early Sunday, most 00Z models
showing a cutoff low developing over the OH valley and an upper
trough extending south into GA, reinforcing the cool air aloft and
at the sfc, while high-amplitude upper ridge quickly builds north
over the central CONUS with another upper low trapped underneath
this ridge over western OK/TX. This high-over-low pattern is
well-known for being stagnant and can be difficult to forecast its
evolution. Some indication that deep moisture that is present thru
almost all of long term period, may shift south as OH valley upper
low tries to shift east a little on Mon/Tues, but with high
uncertainty, best to leave in chc for shra/tsra. Threat for deep
moisture and periods of heavy rain in this pattern, but appears
tropical feed and PW values not at the level they were a week ago
during the extreme heavy rain and flooding. Will continue to
monitor.
SNELSON
.AVIATION...
18Z Update...
VFR conditions to start the TAF period with CU building across
the region. Most shower and thunderstorm activity across north GA
will shift east and south eventually. The timeline for the best
chance of thunderstorms for the metro will be between 20-00Z with
AHN holding on a bit longer as the bulk of the precipitation
moves east this evening. MCN and CSG will have scattered
convection. BKN CU will diminish overnight with debris clouds
lingering. The CU deck will develop again by mid/late morning with
showers initiating by the early afternoon. West winds through the
period.
//ATL Confidence...18Z Update...
Low to Moderate on timing and location of the convection.
Moderate to High on all other elements.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 92 72 90 71 / 70 50 60 30
Atlanta 90 73 89 72 / 60 60 70 30
Blairsville 84 66 81 65 / 70 30 60 30
Cartersville 90 71 87 70 / 70 40 70 30
Columbus 93 74 92 74 / 40 60 50 30
Gainesville 88 71 87 71 / 60 40 60 30
Macon 94 73 91 73 / 40 60 50 30
Rome 91 71 88 70 / 70 30 60 30
Peachtree City 92 72 89 71 / 60 60 60 30
Vidalia 93 75 92 75 / 30 30 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....SNELSON
AVIATION...26
Hazardous weather outlook, Aug 8, 10:47 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Wed Aug 8 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are expected this afternoon
and evening. Thunderstorms should develop after noon, especially
over north Georgia and increase in coverage as they move south
during the afternoon and evening. Some storms could be strong to
severe with damaging winds, frequent lightning, large hail up to 1
inch in diameter and heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered showers and thunderstorms are expected each day, mainly
during the afternoon and evening. Widespread severe weather is
not anticipated, however, some storms could produce strong winds,
frequent lightning and heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 8, 11:41 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1241 PM EDT WED AUG 8 2018
GAZ006-007-081715-
Gilmer GA-Fannin GA-
1241 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER AND FANNIN
COUNTIES UNTIL 115 PM EDT...
At 1240 PM EDT...a strong thunderstorm was over Cherry Log, or near
Blue Ridge...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Cherry Log and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3478 8449 3487 8449 3492 8421 3475 8421
TIME...MOT...LOC 1640Z 269DEG 12KT 3482 8441
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 11:57 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT WED AUG 8 2018
GAZ009-081715-
Towns GA-
1257 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
115 PM EDT...
At 1256 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and Mountain
Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3490 8363 3488 8366 3485 8366 3485 8373
3495 8374 3499 8359 3499 8355
TIME...MOT...LOC 1656Z 257DEG 21KT 3491 8364
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 1:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT WED AUG 8 2018
GAZ001>005-011-012-019-081930-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
259 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...DADE...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 330 PM EDT...
At 258 PM EDT...a line of strong thunderstorms was along a line
extending from Fairview to near Sulpher Springs...and moving
northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Trenton, Fort Oglethorpe, Chickamauga, Trion, Varnell, Lookout
Mountain, Eton, Tunnel Hill, Cohutta, Resaca, Menlo, Center Post,
Crandall and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8462 3495 8462 3449 8487 3447 8550
3477 8556 3498 8544
TIME...MOT...LOC 1858Z 246DEG 40KT 3494 8531 3464 8553
WIND...40MPHEvent by event
25 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Walker
- When
- August 8, 2:15 PM EST to 2:35 PM EST
- Where
- Walker County, 1.8 mi E of Cooper Hgts to 0.84 mi WNW of Lafayette Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 34.803, -85.349
Reports from trained spotters showed a few trees blown down from the area around Kensington Road and Highway 136 to Lafayette along S. Chattanooga Street. One tree struck a house causing minor damage on Kensington Road. No injuries were reported.
Thunderstorm Wind, Murray
- When
- August 8, 2:54 PM EST to 3:15 PM EST
- Where
- Murray County, 1.5 mi WNW of Cisco to 0.78 mi WNW of Tennga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.958, -84.754
The Murray County Emergency Manager reported multiple power lines blown down between Cisco and Tennga along Shields Road and Tennga Gregory Road.
Thunderstorm Wind, Chattooga
- When
- August 8, 3:00 PM EST to 3:20 PM EST
- Where
- Chattooga County, 1.87 mi WSW of Trion to 3.43 mi NW of Haywood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.524, -85.352
The Chattooga County Emergency Manager reported trees and power lines blown down from north of Summerville along Saddle Club and Back Penn Roads through east of Summerville along Mustang Drive.
Thunderstorm Wind, Fannin
- When
- August 8, 3:15 PM EST to 3:35 PM EST
- Where
- Fannin County, 0.58 mi SW of Madola to 1.15 mi SSE of Mineral Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.945, -84.438
The Fannin County Emergency Manager reported several trees and power lines blown down from west of Epworth along Madola Road to Blue Ridge Road in Epworth to Haymore Farm Road southeast of Mineral Bluff. A falling tree struck a house on Blue Ridge Road, no injuries were reported.
Thunderstorm Wind, Cherokee
- When
- August 8, 5:43 PM EST to 5:53 PM EST
- Where
- Cherokee County, 1.85 mi ENE of Buffington
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -84.390
The Cherokee County Emergency Manager reported a tree blown down onto power lines east of Buffington.
Thunderstorm Wind, Jackson
- When
- August 8, 6:10 PM EST to 6:20 PM EST
- Where
- Jackson County, 0.4 mi ESE of Red Stone to 1.52 mi ESE of Arcade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.118, -83.593
The Jackson County Emergency Manager reported multiple trees blown down in the Jefferson and Arcade areas.
Thunderstorm Wind, Madison
- When
- August 8, 6:15 PM EST to 6:25 PM EST
- Where
- Madison County, 0.57 mi E of Ft Lamar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -83.260
The Madison County Emergency Manager reported a couple of power lines blown down east of Fort Lamar.
Lightning, Crawford
- When
- August 8, 7:00 PM EST
- Where
- Crawford County, 0.29 mi W of Knoxville
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.721, -84.005
The Crawford County Emergency Manager reported a lightning strike at Crawford County High School. The strike caused considerable damage to an electrical control box and caused a small fire. There was no significant damage to the building structure due to the fire.
Hail, Bibb
- When
- August 8, 7:10 PM EST to 7:15 PM EST
- Where
- Bibb County, 2.08 mi NNE of Payne City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.899, -83.689
The public reported quarter size hail in the 100 block of Tom Hill Sr. Blvd. A large branch was blown from a tree in the parking lot of a grocery store at this location as well.
Thunderstorm Wind, Rockdale
- When
- August 9, 1:47 PM EST to 1:55 PM EST
- Where
- Rockdale County, 0.71 mi W of Sardum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.751, -84.012
The Rockdale County Emergency Manager reported a tree and power lines blown down in the 800 block of West Hightower Trail. The tree struck a parked car next to a home.
Thunderstorm Wind, De Kalb
- When
- August 9, 2:00 PM EST to 2:10 PM EST
- Where
- De Kalb County, 0.85 mi E of Panthersville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 33.700, -84.255
The Georgia Department of Transportation reported a tree blown down onto I-285 eastbound just past Flat Shoals Road. Several cars were involved in an accident due to the downed tree. No injuries were reported.
Thunderstorm Wind, Fulton
- When
- August 9, 2:40 PM EST to 2:50 PM EST
- Where
- Fulton County, 0.58 mi E of Red Oak
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.620, -84.490
The Georgia Department of Transportation reported a tree blown down at the I-85/I-285 interchange near Roosevelt Highway.
Thunderstorm Wind, Gwinnett
- When
- August 9, 2:40 PM EST to 2:50 PM EST
- Where
- Gwinnett County, 0.63 mi SSE of Berkshire
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.861, -84.097
The Gwinnett County Emergency Manager reported a tree blown down onto power lines at Oleander Drive SW and Five Forks Trickum Road SW.
Thunderstorm Wind, Laurens
- When
- August 9, 2:48 PM EST to 2:58 PM EST
- Where
- Laurens County, 0.9 mi WNW of Bender
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.554, -83.135
The Laurens County Emergency Manager reported a tree blown down in the 100 block of Chappell Mill Road near Montrose.
Thunderstorm Wind, Pickens
- When
- August 9, 3:15 PM EST to 3:25 PM EST
- Where
- Pickens County, 2.84 mi ESE of Jerusalem
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.415, -84.534
The public reported a tree blown down onto power lines on Henderson Mountain Road.
Thunderstorm Wind, Laurens
- When
- August 9, 3:24 PM EST to 3:34 PM EST
- Where
- Laurens County, 0.51 mi W of Moores
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.521, -82.989
The Laurens County Emergency Manager reported a tree blown down on Moore Station Road near Old Valambrosia Road.
Thunderstorm Wind, Douglas
- When
- August 9, 3:25 PM EST to 3:40 PM EST
- Where
- Douglas County, 0.1 mi E of Midway to 1.54 mi NE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.750, -84.698
The Douglas County Emergency Manager reported several trees blown down in the eastern end of the county. One tree was blown down onto I-20 westbound near North County Line Road blocking multiple lanes of traffic.
Thunderstorm Wind, Fulton
- When
- August 9, 3:44 PM EST to 3:55 PM EST
- Where
- Fulton County, 4.04 mi NE of Bolton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 33.867, -84.429
A report was received over social media of trees blown down in the vicinity of Mt Paran Road and West Conway Drive.
Thunderstorm Wind, Clayton
- When
- August 9, 3:55 PM EST to 4:05 PM EST
- Where
- Clayton County, 2 mi SW of Atlanta Hartsfield I
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.630, -84.456
The Georgia Department of Transportation reported a tree blown down onto the entrance ramp from Riverdale Road onto I-85 northbound.
Thunderstorm Wind, Cherokee
- When
- August 9, 4:03 PM EST to 4:13 PM EST
- Where
- Cherokee County, 1.57 mi WNW of North Canton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.258, -84.505
The Cherokee County Emergency Manager reported a tree blown down blocking all lanes along Puckett Creek Road.
Thunderstorm Wind, Bibb
- When
- August 9, 4:35 PM EST to 4:45 PM EST
- Where
- Bibb County, 2.35 mi W of Franklinton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.795, -83.570
The Georgia Department of Transportation reported a tree blown down across the roadway in the 4900 block of Ocmulgee East Blvd.
Thunderstorm Wind, White
- When
- August 9, 4:45 PM EST to 4:55 PM EST
- Where
- White County, 2.06 mi NE of Eastburn
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.624, -83.648
The Georgia Department of Transportation reported a tree blown down across power lines on Highway 255 at Goat Neck Road.
Thunderstorm Wind, Meriwether
- When
- August 9, 4:55 PM EST to 5:05 PM EST
- Where
- Meriwether County, 0.9 mi WSW of Persico
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.917, -84.615
The Meriwether County 911 center reported a tree blown down on Jessie Cole Road.
Thunderstorm Wind, Upson
- When
- August 9, 5:12 PM EST to 5:22 PM EST
- Where
- Upson County, 2.42 mi NNW of Ellerbeetown to 2.87 mi N of Ellerbeetown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.863, -84.413
The Upson County Emergency Manager reported trees blown down on West Jefferson Street and Shadow Wood Lane off of Highway 36W.
Thunderstorm Wind, Houston
- When
- August 9, 5:15 PM EST to 5:25 PM EST
- Where
- Houston County, 0.45 mi SW of Bonaire
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.545, -83.604
The Houston County Fire Department reported a large tree blown down on Church Street at Old Perry Road.
Thunderstorm Wind, Jackson
- When
- August 9, 5:15 PM EST to 5:25 PM EST
- Where
- Jackson County, 2.33 mi SE of Thurmack to 1.44 mi S of Red Stone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.124, -83.704
The Jackson County Emergency Manager reported a few trees blown from east of Braselton to southwest of Jefferson. One tree was down across Winder Highway and another was blown down onto a house and a parked car on Ward Road. No injuries were reported.
Flash Flood, Houston
- When
- August 9, 5:30 PM EST to 8:30 PM EST
- Where
- Houston County, 0.39 mi N of Bonaire to 0.73 mi WNW of Bonaire
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.556, -83.599
Flash flooding occurred in areas near Bonaire and Kathleen, with several roads closed as a result, including the intersection of County Road and 3rd Street, Bear Branch Road, and County Road. Poor drainage also contributed to flooding in a residential neighborhood, with 18 of standing water on the street. Radar estimates indicate that widespread 1.5 to 3 inches of rainfall occurred in a very short period of time.
Thunderstorm Wind, Upson
- When
- August 9, 6:06 PM EST to 6:16 PM EST
- Where
- Upson County, 9.72 mi SE of Barker Spg
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.756, -84.222
The Upson County Emergency Manager reported a tree blown down on Allen Road between Highway 19 and Highway 80.
Lightning, Laurens
- When
- August 9, 7:18 PM EST
- Where
- Laurens County, 1.84 mi NE of Nameless
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.397, -83.046
The Laurens County Emergency Manager reported a barn burned to the ground due to a lightning strike in the 3000 block of Highway 338 south of Dexter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 8, 20181 injured · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777919, 777922, 777924, 777927, 777929, 777930, 777931, 777917, 777916, 777944, 777945, 777946, 777947, 777948, 777949, 777950, 777951, 777952, 777953, 777954, 777956, 777957, 777958, 777959, 777960, 777961, 782422, 777962, 777943.